Alert archive / California / Frost Advisories in 2007

Frost Advisory 5, NWS San Francisco Bay Area, CA

December 21, 20074 counties in California

NWS San Francisco Bay Area, CA issued this frost advisory at Dec 21, 2007, 3:49 PM PST for 4 counties in California. It took effect at Dec 22, 2007, 12:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2007, 3:49 PM PST (23:49 UTC)
In effect from
Dec 22, 2007, 12:00 AM PST
Expired
Dec 22, 2007, 9:00 AM PST
In force
9 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, Contra Costa County, CA, San Mateo County, CA, Santa Clara County, CA

The radar

The San Francisco radar (KMUX), 46 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2007-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2007-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KMTR 212349
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
349 PM PST FRI DEC 21 2007

...THE FIRST OFFICIAL NIGHT OF WINTER WILL BE A COLD ONE...

.A COLD AIRMASS WILL REMAIN OVER THE BAY AREA AS HIGH PRESSURE
CONTINUES TO BUILD OVERHEAD TONIGHT. AS A RESULT... SKIES WILL BE
CLEAR WITH LIGHT WINDS ALLOWING FOR FREEZING TEMPERATURES.

CAZ513-221200-
/O.UPG.KMTR.FR.Y.0004.071222T0800Z-071222T1700Z/
/O.EXA.KMTR.FZ.W.0008.071222T0800Z-071222T1700Z/
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
349 PM PST FRI DEC 21 2007

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
SATURDAY...
...FROST ADVISORY NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE IN MONTEREY HAS UPGRADED THE FROST
ADVISORY TO A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT
TONIGHT TO 9 AM PST SATURDAY. 

THE COMBINATION OF MOSTLY CLEAR SKIES AND LIGHT SURFACE WINDS
WILL HELP TO PRODUCE FREEZING TEMPERATURES BY SATURDAY MORNING.
OVERNIGHT TEMPERATURES WILL FALL TO NEAR 30 DEGREES IN THE SANTA
CLARA VALLEY AFTER MIDNIGHT. 

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE
VEGETATION.

$$

CAZ506-221200-
/O.CON.KMTR.FZ.W.0008.071222T0800Z-071222T1700Z/
NORTH BAY INTERIOR VALLEYS-
349 PM PST FRI DEC 21 2007

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST SATURDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST SATURDAY. 

THE COMBINATION OF MOSTLY CLEAR SKIES AND LIGHT SURFACE WINDS
WILL HELP TO PRODUCE SUB-FREEZING TEMPERATURES BY SATURDAY
MORNING. WIDESPREAD OVERNIGHT TEMPERATURES IN THE UPPER 20S WILL
BE REALIZED IN SONOMA AND NAPA VALLEYS. THE COLDEST TEMPERATURES
WILL LIKELY OCCUR IN THE PROTECTED VALLEYS OF THE INTERIOR NORTH
BAY REGION. 

MEASURES SHOULD BE TAKEN TO PROTECT SENSITIVE CROPS AND VULNERABLE
ANIMALS SHOULD BE KEPT INDOORS IN A BARN OR SIMILAR STRUCTURE.

$$

CAZ508-221200-
/O.NEW.KMTR.FR.Y.0005.071222T0800Z-071222T1700Z/
SAN FRANCISCO BAY SHORELINE-
349 PM PST FRI DEC 21 2007

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN MONTEREY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
SATURDAY.

TEMPERATURES ARE EXPECTED TO FALL INTO THE LOWER TO MIDDLE 30S
OVERNIGHT. 

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

STROBIN
2 follow-up statements
000 
WWUS76 KMTR 221121
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
321 AM PST SAT DEC 22 2007

...FREEZING MINIMUM TEMPERATURES ON THE FIRST FULL DAY OF WINTER...

.A COLD AIRMASS IS IN PLACE OVER THE BAY AREA AND CENTRAL COAST
THIS MORNING. CLEAR SKIES AND LIGHT WINDS ARE HELPING TO COOL OFF
MINIMUM TEMPERATURES.

CAZ506-513-221700-
/O.CON.KMTR.FZ.W.0008.000000T0000Z-071222T1700Z/
NORTH BAY INTERIOR VALLEYS-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
321 AM PST SAT DEC 22 2007

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

A COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL RESULT IN SUB-
FREEZING TEMPERATURES UNTIL ABOUT 9 AM THIS MORNING. EXPECT ANOTHER
SEVERAL HOURS OF WIDESPREAD TEMPERATURES IN THE 20S IN SONOMA AND
NAPA VALLEYS. THE COLDEST TEMPERATURES WILL LIKELY OCCUR IN THE
PROTECTED VALLEYS OF THE INTERIOR NORTH BAY REGION.

MEASURES SHOULD BE TAKEN TO PROTECT SENSITIVE CROPS. VULNERABLE
ANIMALS SHOULD BE KEPT INDOORS IN A BARN OR SIMILAR STRUCTURE.

$$

CAZ508-221700-
/O.CON.KMTR.FR.Y.0005.000000T0000Z-071222T1700Z/
SAN FRANCISCO BAY SHORELINE-
321 AM PST SAT DEC 22 2007

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

A COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL RESULT IN NEAR
FREEZING TEMPERATURES FOR ANOTHER SEVERAL HOURS THIS MORNING.
EXPECT TEMPERATURE READINGS TO REMAIN IN THE 30S UNTIL ABOUT 9 AM
THIS MORNING.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. VULNERABLE ANIMALS SHOULD
BE KEPT WARM INDOORS.

$$

CANEPA
000 
WWUS76 KMTR 221651
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
851 AM PST SAT DEC 22 2007

...CHILLY MORNING ON THE FIRST FULL DAY OF WINTER...

.A COLD AIRMASS IS IN PLACE OVER THE BAY AREA AND CENTRAL COAST
THIS MORNING. CLEAR SKIES AND LIGHT WINDS OVERNIGHT ENABLED
MORNING TEMPERATURES TO COOL TO FROSTY LEVELS.

CAZ506-513-221800-
/O.EXP.KMTR.FZ.W.0008.000000T0000Z-071222T1700Z/
NORTH BAY INTERIOR VALLEYS-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
851 AM PST SAT DEC 22 2007

...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

MORNING SUNSHINE WILL WARM TEMPERATURES ABOVE FREEZING...THUS THE
FREEZE WARNING WILL BE ALLOWED TO EXPIRE AT 9 AM.

$$

CAZ508-221800-
/O.EXP.KMTR.FR.Y.0005.000000T0000Z-071222T1700Z/
SAN FRANCISCO BAY SHORELINE-
851 AM PST SAT DEC 22 2007

...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

MORNING SUNSHINE IS WARMING TEMPERATURES THUS THE FROST ADVISORY
WILL BE ALLOWED TO EXPIRE AT 9 AM.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Dec 21, 3:00 PM PST, 49 minutes earlier.

Area forecast discussion, Dec 21, 3:00 PM PST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
300 PM PST FRI DEC 21 2007

.DISCUSSION...COLD NIGHT AHEAD WITH HIGH PRESSURE OVERHEAD AND LIGHT
WINDS EXPECTED.

SATELLITE SHOWS A FEW HIGH LEVEL (15 TO 20 KFT) CLOUDS SCATTERED
AROUND THE AREA THIS AFTERNOON. MAIN CONCENTRATION CURRENTLY
STRETCHES FROM THE BAY AREA TO THE NORTHEAST.

PRIMARY AREA OF CONCERN FOR THE PACKAGE INVOLVES TEMPERATURES ALONG
WITH THE POTENTIAL FOR FOG AND FROST. MOST LOCATIONS HAVE HAD
DEW POINTS OF 25 TO 30 ALL DAY AND WITH TEMPERATURES EXPECTED TO BE
AT LEAST A COUPLE OF DEGREES COOLER TONIGHT THAN LAST NIGHT...PATCHY
FOG OR FROST MAY HAPPEN IN MANY INTERIOR VALLEY LOCATIONS. COLDEST
TEMPERATURES NEAR THE BAY ARE STILL FORECAST TO BE NEAR SANTA ROSA
WITH PLACES NEAR THERE EXPECTED TO BOTTOM OUT NEAR THE UPPER 20S
WHICH IS AROUND 10 DEGREES BELOW NORMAL. THE COMBINATION OF COLD
TEMPERATURES AND MOIST CONDITIONS AT THE SURFACE MAY ALSO CREATE
AREAS OF FREEZING FOG WHICH WOULD MAKE TRAVEL POTENTIALLY DANGEROUS.
SEE SFONPWMTR FOR FURTHER INFORMATION.

TEMPERATURES WILL MODERATE CONSIDERABLY STARTING SATURDAY AS A
ANOTHER PACIFIC FRONT MOVES TOWARD NORTHERN CALIFORNIA. AHEAD OF
IT...WINDS AND CLOUDS WILL INCREASE WHICH WILL BRING LOW
TEMPERATURES BACK TO NORMAL VALUES. AN ADDITIONAL FRONT WILL MOVE
ACROSS NORTHERN CALIFORNIA MONDAY NIGHT PROVIDING ADDITIONAL
CLOUDINESS. PRECIPITATION LOOKS VERY LIMITED FOR THE FIRST WAVE
WITH LOW SREF NUMBERS ON SATURDAY AND SATURDAY NIGHT FOR
LOCATIONS NORTH OF THE BAY. FOR SUNDAY AND SUNDAY NIGHT...SREF DOES
RAMP UP THE POPS DOWN TO THE BAY ALTHOUGH IT KEEPS THE ODDS OF
GETTING MORE THAN A QUARTER OF AN INCH OF RAIN VERY LOW. EVEN IF
IT DOES RAIN...IT SHOULD BE SHORT LIVED AS ALL OF THE MODELS PLACE
THE PRECIPITATION TO THE EAST OF THE CWA LATE SUNDAY NIGHT.

FURTHER OUT...NICE WEATHER IS SHAPING UP FOR MONDAY THROUGH TUESDAY
AS A RIDGE BRIEFLY BUILDS ALONG THE WEST COAST. BOTH THE ECMWF AND
GFS THEN BRING DOWN A SYSTEM LATE TUESDAY INTO WEDNESDAY. THERE IS
STILL SOME DISAGREEMENT BETWEEN THE MODELS WITH HOW FAR SOUTH THE
PRECIPITATION WILL EXTEND. THE SPREAD OF THE GFS ENSEMBLE MEMBERS IS
FAIRLY SMALL THAT FAR OUT...SO DECIDED TO TREND TOWARD THE GFS QPF
FIELDS AND SLIGHTLY PUSHED UP POP NUMBERS AND COVERAGE.

&&

.CLIMATOLOGY...WINTER OFFICIALLY BEGAN TODAY AT 10:08 PM PST.

&&

.AVIATION...DRY AIRMASS OVER THE AREA WILL KEEP VFR CONDITIONS
THROUGH SATURDAY EXCEPT FOR SOME PATCHY FOG AROUND STS OVERNIGHT.

.MTR WATCHES/WARNINGS/ADVISORIES...
    .TDY...SCA POINT ARENA TO PIGEON POINT OUT 60 NM.
           SCA FOR ROUGH BAR.
           SCA PIGEON POINT TO POINT PIEDRAS BLANCAS OUT 60 NM.
    .TNGT..FREEZE WARNING FOR NORTH BAY INTERIOR VALLEYS.
           FROST ADVISORY FOR SANTA CLARA VALLEY.

PUBLIC FORECAST: BELL
AVIATION/MARINE: LARRY/W PI

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Dec 21, 4:21 AM PST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
421 AM PST FRI DEC 21 2007

CAZ006-505>514-516>518-221230-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
421 AM PST FRI DEC 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE SAN
FRANCISCO AND MONTEREY BAY REGION.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE REGION THIS
AFTERNOON KEEPING SKIES MOSTLY CLEAR. CLEAR SKIES WILL REMAIN FOR
MUCH OF TONIGHT AS WINDS DIMINISH WITH HIGH PRESSURE OVERHEAD. AS
A RESULT...OVERNIGHT TEMPERATURES WILL LOWER TO FREEZING AND SUB-
FREEZING LEVELS INCLUDING SOME URBAN CENTERS. THE COLDEST
TEMPERATURES WILL BE IN THE NORTH BAY VALLEYS AND INTERIOR
MONTEREY AND SAN BENITO COUNTIES.

*  FROST ADVISORY SANTA CLARA VALLEY.....SEE SFONPWMTR WWUS76 KMTR
   FOR DETAILS *

*  FREEZE WARNING NORTH BAY VALLEYS.....SEE SFONPWMTR WWUS76 KMTR FOR
   DETAILS *

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF THE
EXTENDED FORECAST AS A SERIES OF STORM SYSTEMS AFFECT NORTHERN
CALIFORNIA. THE STRONGEST STORM SYSTEM APPEARS TO BE THE MIDDLE OF
NEXT WEEK BRINGING COLD TEMPERATURES AND A CHANCE FOR RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

MEHLE

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 3:20 AM PSTFrost AdvisoryMTRSanta Clara12 hr
Dec 21, 3:20 AM PSTFreeze WarningMTRMarin, Napa, Santa Clara, Sonoma30 hr

Nearby

Frost Advisories in California, 2007Every frost advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.